Alert archive / Illinois / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

October 4, 20128 counties in Illinois

NWS Quad Cities, IA issued this special weather statement at Oct 4, 2012, 12:13 PM CDT for 8 counties in Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2012, 12:13 PM CDT (17:13 UTC)
Expired
Oct 4, 2012, 1:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA

Counties Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WWUS83 KDVN 041713
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT THU OCT 4 2012

IAZ054-066-068-ILZ007-009-015>017-024>026-034-035-041815-
BUREAU-CARROLL-CLINTON-HANCOCK-HENDERSON-HENRY-JACKSON-MCDONOUGH-
MERCER-ROCK ISLAND-SCOTT-WARREN-WHITESIDE-
1213 PM CDT THU OCT 4 2012

...LINE OF THUNDERSTORMS MOVING INTO ILLINOIS...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS ALONG A LINE EXTENDING FROM SAVANNA ILLINOIS TO JUST 
EAST OF KEOKUK IOWA...MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SAVANNA...SHERRARD...CABLE AND KIRKWOOD AROUND 1215 PM CDT...
  COLONA...WEST POINT...RAPIDS CITY AND ALBANY AROUND 1220 PM CDT...
  WARNER AND ORION AROUND 1225 PM CDT...

WIND GUSTS TO 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF 
HEAVY RAIN...ARE LIKELY WITH THESE STORMS.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4026 9142 4113 9076 4215 9029 4207 8968
      4175 8963 4114 8991 4114 9043 4042 9044
      4027 9056 4028 9090 4020 9091
TIME...MOT...LOC 1709Z 280DEG 23KT 4205 9020 4111 9064
          4033 9124

$$

HAASE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 7:09 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Oct 4, 7:09 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT THU OCT 4 2012

.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED THROUGH 12Z FRI. STRONG COLD FRONT
WILL SWEEP THROUGH THE TERMINALS THIS MORNING BRINGING GUSTY W/NW
WINDS 15-30 KTS REST OF TDY. SCT SHRA WILL BE FOUND FOR SEVERAL
HOURS IN WAKE OF FRONTAL PASSAGE. THE RAIN WILL BE MAINLY LIGHT
WITH VSBYS AOA 6SM. HOWEVER... A FEW MODERATE SHRA WITH EMBEDDED
RUMBLE OF THUNDER NOT OUT OF QUESTION THAT COULD BRING VERY BRIEF
PERIOD OF MVFR VSBYS... BUT PROBABILITY/COVERAGE TOO LOW FOR MENTION.
THERE IS ALSO A CHANCE OF MVFR CIGS OF 2000-3000-FT AGL DEVELOPING
FOR A FEW HRS ON THE TAIL OF THE RAIN... ESPECIALLY AT KCID AND
KDBQ. ENOUGH UNCERTAINTY TO OMIT ANY MVFR CIGS FOR NOW... BUT DID
HINT AT POTENTIAL BY INTRODUCING SCT STRATOCU WITH 2000-2500FT AGL
BASES. NW WINDS TO DIMINISH UNDER 10 KTS TNGT. CHC OF LIGHT RAIN
TNGT GENERALLY SOUTH OF THE TERMINALS THOUGH COULD BE CLOSE AT KBRL
BUT LIKELY TO BE LIGHT AND THUS NO IMPACT TO OPERATIONS.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT THU OCT 4 2012/

SYNOPSIS...
SHORTWAVE TROUGH IS SWINGING THROUGH DAKOTAS EARLY THIS MORNING.
ATTENDANT SFC CYCLONE WAS LOCATED NEAR ALEXANDRIA MN (KAXN) AT
07Z WITH STRONG COLD FRONT EXTENDING JUST WEST OF A KMSP-KDSM LINE.
PRE-FRONTAL SOUTHERLY WINDS TRANSPORTING WARMER AIR INTO THE CWA
EARLY THIS MORNING WITH TEMPS AT 07Z MAINLY IN THE 50S...WHICH IS
ROUGHLY 5 TO 12 DEGS WARMER OVER MOST OF THE AREA THAN THIS TIME
YESTERDAY MORNING. REGIONAL RADAR SHOWS MAINLY SCTD SHRA AND ISOLD
STORMS POST FRONTAL FROM NORTHERN KS INTO NE.

SHORT TERM...TODAY AND TONIGHT...
MAIN FCST ITEMS ARE PCPN CHCS... WINDS AND TEMPS. SHORTWAVE TO
PASS THROUGH UPPER MIDWEST INTO ONTARIO TDY... WITH ATTENDANT SFC
CYCLONE DEEPENING AND LIFTING NEWD TOWARD ARROWHEAD OF MN AND INTO
WESTERN ONTARIO BY TNGT. IN DOING SO IT WILL SEND THE STRONG COLD
FRONT THROUGH THE CWA EXITING EARLY AFTN. EXPECT AT LEAST
SCATTERED PCPN POST FRONTAL IN FORM OF SHOWERS AND EVEN ISOLD
STORMS WITH ELEVATED MUCAPE OF 200-400 J/KG. MOISTURE DEPTH IS
LACKING AND FCST SOUNDINGS BEAR THIS OUT AS THEY STRUGGLE TO
SATURATE... THUS NOT LIKELY TO SEE TOO MUCH IN WAY OF QPF AND FOR
THIS REASON HAVE KEPT POPS IN CHC CATEGORY. NONETHELESS... DECENT
FORCING TO OVERCOME LACK OF DEEP MOISTURE FOR FIRST MEASURABLE
RAIN SINCE MID SEPTEMBER FOR THOSE WHO SEE PCPN... ALTHOUGH LIGHT
QPF AMOUNTS OF MAINLY LESS THAN 0.1 INCH WITH ISOLD HIGHER AMTS IN
STORMS. STRONG GUSTY W/NW WINDS OF 15-30+ MPH WILL OVERSPREAD AREA
IN WAKE OF FRONT... WITH HIGHER GUSTS ESPECIALLY NW CWA WITH DRY
SLOT AND COLD ADVECTION. HIGHS TODAY WILL BE MAINLY IN THE 60S AND
70S WITH COOLEST READINGS WEST AND WARMEST EAST. POSSIBLE THAT FAR
W/NW SECTIONS SEE HIGHS IN THE 50S WITH FRONT ARRIVING EARLIEST.
ONSET OF COLD ADVECTION COUPLED WITH CLOUDS AND PCPN WILL RESULT
IN FALLING THEN STEADY TEMPS FROM MID AM INTO EARLY AFTN... WITH
NW SECTIONS POSSIBLY RECOVERING INTO THE 60S THIS AFTN WITH MORE
SOLAR INSOLATION.

TNGT... MOST MODELS INDICATE A SECONDARY SURGE OF FORCING ATTENDANT
TO RIGHT ENTRANCE REGION OF UPPER JET DEVELOPING OVERNIGHT. BEST
CHC OF PCPN WILL BE ACROSS THE SOUTHERN THIRD OR SO... WITH POPS
TAPERING OFF TO THE I-80 CORRIDOR. EXPECT DECENT TEMP GRADIENT WITH
NORTH SECTIONS DOMINATED BY DRY SLOT AND MAINLY CLEAR SKIES AND
THUS COLDEST WITH WIDESPREAD LOWS IN THE L/M 30S. MEANWHILE ACROSS
THE SOUTH WHERE CLOUDS EXPECT LOWS TO BE HELD UP IN THE 40S.

LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
UPPER LOW WILL PASS TO THE NORTH OF THE CWFA FRIDAY...WITH A
REINFORCING SHOT OF COLD AIR PUSHING INTO THE REGION.  MID RANGE
MODELS SUGGEST CONVERGENCE AND FRONTOGENETIC FORCING ALONG THIS
SECONDARY COLD FRONT SHOULD BE ENOUGH TO SUPPORT AN ADDITIONAL RAIN
CHANCE FRIDAY...MAINLY IN SOUTHERN PORTIONS OF THE AREA.

OTHERWISE...COLD ADVECTION CONTINUES THROUGH MUCH OF THE WEEKEND
WITH A HARD FREEZE EXPECTED SATURDAY NIGHT.  HAVE CONTINUED TO TREND
FORECAST MINS DOWN FOR SATURDAY NIGHT...ALTHOUGH HAVE NOT GONE
WHOLE-HOG DUE TO UNCERTAINTIES IN THE POSITION OF THE SURFACE RIDGE
AND THE LOW LEVEL MOISTURE AVAILABILITY HINGING ON ACTUAL RAINFALL
BETWEEN NOW AND THEN.

WITH ACTIVE NORTHWEST FLOW SETTING UP FOR MUCH OF NEXT WEEK...COOL
AND DRY REGIME WILL CONTINUE.  ANOTHER FRONT IS PROGGED TO CROSS THE
AREA LATE TUESDAY.  AT THIS TIME IT APPEARS THAT IT SHOULD BE DRY
WITH AN OVERNIGHT FROPA.     DMD

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Oct 4, 4:00 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU OCT 4 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 AM CDT THU OCT 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA TODAY.
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FREEZING TEMPERATURES ARE LIKELY FROM THE INTERSTATE 80 CORRIDOR
NORTHWARD FRIDAY NIGHT...AND AREAWIDE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Oct 4, 12:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT THU OCT 4 2012

IAZ054-066-068-ILZ007-009-015>017-024>026-034-035-041815-
BUREAU-CARROLL-CLINTON-HANCOCK-HENDERSON-HENRY-JACKSON-MCDONOUGH-
MERCER-ROCK ISLAND-SCOTT-WARREN-WHITESIDE-
1213 PM CDT THU OCT 4 2012

...LINE OF THUNDERSTORMS MOVING INTO ILLINOIS...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM SAVANNA ILLINOIS TO JUST
EAST OF KEOKUK IOWA...MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SAVANNA...SHERRARD...CABLE AND KIRKWOOD AROUND 1215 PM CDT...
  COLONA...WEST POINT...RAPIDS CITY AND ALBANY AROUND 1220 PM CDT...
  WARNER AND ORION AROUND 1225 PM CDT...

WIND GUSTS TO 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAIN...ARE LIKELY WITH THESE STORMS.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4026 9142 4113 9076 4215 9029 4207 8968
      4175 8963 4114 8991 4114 9043 4042 9044
      4027 9056 4028 9090 4020 9091
TIME...MOT...LOC 1709Z 280DEG 23KT 4205 9020 4111 9064
          4033 9124

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:20 PM CDTSpecial Weather StatementDVNLee55 min
Oct 4, 4:08 PM CDTSpecial Weather StatementDVNHancock, McDonough52 min
Oct 4, 2:25 PM CDTSpecial Weather StatementDVNScotland65 min

Nearby

Special Weather Statements in Illinois, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.